Back to all discussions

Rebound Cycle/Botox...Tell Me Your Thoughts

Hi. I am wondering if anyone has had rebound headaches? I think I’ve been on the path for a while. Every once in a while I’m now noticing I awake from a migraine mid-sleep. Has happened every few months. I take Advil 7-8x per month. Also noticing that 1x month I need a 2nd dose to kill the migraine. However, I can then go 10-12 days with no headaches and then have a week on/off of them. I’m wondering if I can be in a rebound cycle if I can go so many days without migraines as well as so many days with them? I ask all this because even after telling my neuro, I may be at risk for this, she suggested Botox later this month. I heard preventative options don't work if you’re trapped in a rebound cycle. Any advice? I appreciate you reading this. Stay well!

[lead_gen showIfLoggedIn="0" campaign="shortcode" source="site"]

  1. Hi, MK2019. While we wait for others to chime in, maybe this article about medication overuse headache (aka rebound headache) will help? If not, we have lots of discussions about it in our forums, too.

    https://migraine.com/headache-types/rebound-headaches/

    Keep us posted!
    -Melissa, migraine.com team

    1. Hey there, Luna ... most medical institutions use "medication overuse headache" and "rebound headache" interchangeably. Just as an example, the Mayo Clinic and Harvard Health talk about them together in an "also known as" fashion. Hope that helps. In any case, I'm sorry you're dealing with rebound! So frustrating. Take care. -Melissa, migraine.com team

    2. The experts can call it whatever they want but it is not overuse when it is not being used very much. I saved the last dose for a way to get home from a weekend at the coast so had not taken it for over two months and the result was the same. I do not take it anymore because of that problem. This was 20 years ago anyway.

  2. If you are only taking OTC meds approximately 2x per week, that doesn't sound like a rebound headache. If you were taking meds every day for two weeks and then stopped you might get a rebound headache.

    As I understand it, a rebound headache happen when someone is taking medication more days than not (ex 5x/week) and then stops. You're only taking medication twice per week, and that's how many times I can take my meds. I can take abortives when they hit twice per day two days a week and I'm on strong prescription meds.

    What preventatives have you tried? Your insurance may balk at paying for Botox if you haven't tried certain preventatives.

    1. Hi! Sometimes I get headaches 3-4x in a row in the last few weeks so have been taking more and more. I also notice I get trapped in a tension cycle. I wake up feeling better but each day around 3 PM I get a low grade headache until sleep. This can last a week. I have tried Propanalol, Topomax and Aimovig. Going to try Botox soon. Ty!

      1. Hi ,

        Thank you for the update. I am sorry to hear you are having an uptick in head pain - that's so frustrating.

        When we start new medications, it can take up to 90 days, sometimes longer, before we notice an improvement in our attack frequency and severity. The thing is If we don't give these new medications a fair trial while we are adjusting, we'll never know which one would have been the "one".

        I wish we could tell you whether or not you are in a rebound cycle, but only a qualified medical professional can do that. I can tell you some people are more susceptible to rebound than others and it may take as little as two days a week of taking the offending medicine to get us into a nasty cycle.

        Keep me posted!
        Nancy

    2. Unfortunately, I definitely think that has happened to me. Thanks for your support!

      or create an account to reply.